Kentucky, 2004

Damaging Winds in Kentucky, July 14, 2004

July 14, 2004 · NWS PAH · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 1:20 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 14, 1:20 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 AM CDT WED JUL 14 2004

.DISCUSSION...

LATEST SATELLITE LOOP SHOWED CLOUDS INCREASING IN AN AXIS FROM NCNTRL
AND NW MISSOURI...ACROSS SOUTH CENTRAL IL INTO SOUTHWEST INDIANA. NEWLY
FORMED CONVECTION WAS NOTED SE OF ST. LOUIS IN THIS INCREASING AREA
OF CLOUDS. AS OF 0715 UTC...STRENGTHENING CONVECTION WAS SEEN JUST
NORTH OF PERRY COUNTY IN SOUTHWEST ILLINOIS. THE CLOUDS AND
CONVECTION WERE COINCIDENT WITH A SFC FRONTAL BOUNDARY...AND MID
LEVEL WAVE MOVING SSE EARLY THIS MORNING. MEANWHILE...THE AIRMASS OVER OUR
CWFA REMAINS VERY UNSTABLE...BUT MODESTLY CAPPED. THE EASTERN SECTOR
OF THE FA HAS BEEN RAKED OVER BY CONVECTION EARLIER THIS EVENING AND
OVERNIGHT...AND WAS NOT AS UNSTABLE. THE RUC AND ETA BOTH SHOW A
WEAKENING CAP ACROSS CENTRAL AND WEST SECTIONS OF OUR CWFA OVER THE
NEXT 6 TO 9 HOURS. COMBINING THE WEAKENING CAP WITH OBSERVED SAT AND
RADAR TRENDS...WE WOULD FEEL MORE COMFORTABLE CARRYING A LOW
POP ACROSS THE ENTIRE FA AS THE FRONT MOVES SOUTH ACROSS THE REGION.
WE WILL CONFINE POPS TO MAINLY THE MORNING HOURS OVER THE NRN 1/2 OF
THE FA...AND SOUTHERN 1/3 OF THE FA INTO THE AFTERNOON HOURS. WITH
ONLY MARGINAL MOISTURE PRESENT...AND THE FACT THAT SOME INHIBITION
STILL EXISTS...MEANS WE WILL KEEP THE POPS QUITE LOW...ON THE ORDER
OF 20 PERCENT (SLIGHT CHANCE).

WILL RAPIDLY END POPS BY EARLY THIS EVENING OVER THE EXTREME
SOUTHERN AND SOUTHWEST COUNTIES. IN THE WAKE OF THE FRONT...DRIER
AIR WILL BECOME ESTABLISHED ACROSS THE FA. NOT A WHOLE LOT IN THE
WAY OF CLOUDS...BUT STILL ENOUGH UPPER LEVEL MOISTURE AT TIMES TO GO
WITH PARTLY CLOUDY.

BOTH THE ETA AND GFS SUGGESTING A DRY FRIDAY IS IN QUESTION. AFTER
COORDINATING WITH LMK...AND TRYING TO BLEND WITH LSX AND ILX...WE
ADDED AN AFTERNOON POP FOR FRIDAY. NW FLOW ALOFT IS FORECAST TO
PERSIST...BUT THE MODELS DEPICT HEIGHT FALLS AS THE UPPER TROF
DEEPENS JUST A BIT OVER THE GREAT LAKES REGION. THE CYCLONIC ASPECT
SHOULD ALLOW BROAD VORTICITY TO SPIN SE...AND PROVIDE ENOUGH UPPER
SUPPORT TO WARRANT THE MENTION FRIDAY AFTERNOON. THE REFLECTION AT
THE SFC WILL BE A WEAK FRONTAL BOUNDARY...FORECAST TO BISECT THE FA
AROUND 00Z SAT.

FEW TO NO CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 14, 3:24 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CDT WED JUL 14 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
424 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY.
THIS MORNING...THE CHANCE EXISTS AREA WIDE. THIS AFTERNOON...THE
CHANCE WILL BE CONFINED TO SOUTHEAST MISSOURI AND WESTERN
KENTUCKY...ESPECIALLY CLOSE TO THE TENNESSEE AND ARKANSAS STATE
LINES. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WITH STRONG WIND
AND HAIL MOST LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON RIGHT ON THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED TODAY...MAINLY ACROSS SOUTHEAST
MISSOURI AND WESTERN KENTUCKY.

In the hours before

Local storm report, Jul 13, 10:08 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1108 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     PRINCETON               38.36N 87.57W
07/13/2004                   GIBSON             IN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE, ESPECIALLY IN PRINCETON AND
            OAKLAND CITY. FIRES DUE TO DOWNED POWER LINES.

0800 PM     TSTM WND DMG     MADISONVILLE            37.34N 87.51W
07/13/2004                   HOPKINS            KY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE

0830 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
07/13/2004                   CHRISTIAN          KY   COUNTY OFFICIAL

            TREES DOWN COUNTY WIDE, FIRES DUE TO DOWNED POWER LINES

&&

RST
Special weather statement, Jul 14, 3:18 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT WED JUL 14 2004

ILZ090-091-KYZ007-010>022-140945-
CALDWELL KY-CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-HARDIN IL-
HENDERSON KY-HOPKINS KY-LIVINGSTON KY-LYON KY-MCLEAN KY-
MUHLENBERG KY-POPE IL-TODD KY-TRIGG KY-UNION KY-WEBSTER KY-
418 AM CDT WED JUL 14 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS WEST KENTUCKY...

AT 415 AM...THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS WAS
FROM JUST WEST OF HENDERSON KENTUCKY...SOUTH TO NEAR MARION
KENTUCKY. MOVEMENT OF THE STORMS WAS SOUTHEAST AT 50 MPH. THE
STORMS LEADING EDGE WILL BE ALONG A LINE FROM NEAR OWENSBORO
TO CALHOUN...TO GREENVILLE BY 445 AM. THE STRONGEST STORMS
WITHIN THE LINE WILL LIKELY PRODUCE WIND GUSTS 35 TO 50 MPH AND
HAIL PEA TO MARBLE SIZE. OTHER COMMUNITIES IN THE PATH OF
THE STORMS INCLUDE PROVIDENCE AND MADISONVILLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLean

When
July 14, 3:48 AM CST to 4:00 AM CST
Where
McLean County, Calhoun
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -87.267

Trees and power lines were blown down in Calhoun and Island.

Thunderstorm Wind, Hopkins

When
July 14, 4:10 AM CST
Where
Hopkins County, Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -87.500

Trees were down in Madisonville and rural areas of the county.

Thunderstorm Wind, Caldwell

When
July 14, 4:30 AM CST
Where
Caldwell County, 9 mi ENE of Princeton
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.167, -87.717

A large tree and several limbs blocked two lanes of the Western Kentucky Parkway near the Hopkins County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411842, 5411843, 5411844.